Kansas, 2009

Hail in Kansas, April 22, 2009

April 22, 2009 · NWS GID · 1 event in 1 county or zone

Thunderstorms developed across portions of North Central Kansas during the late afternoon to evening hours as a weak upper level disturbance crossed the Central Plains. Though instability and shear were low, enough was available to allow for an isolated strong thunderstorm in Jewell County, were dime to penny size hail was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Thunderstorms developed across portions of North Central Kansas during the late afternoon to evening hours as a weak upper level disturbance crossed the Central Plains. Though instability and shear were low, enough was available to allow for an isolated strong thunderstorm in Jewell County, were dime to penny size hail was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 22, 7:14 PM CST, 39 minutes earlier.

Area forecast discussion, Apr 22, 7:14 PM CST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
814 PM CDT WED APR 22 2009

.AVIATION...00Z KGRI TAF. VFR CONDITIONS WITH LITTLE CLOUD COVER
FORECAST THROUGH THE PERIOD...AS THE OVERALL WEATHER PATTERN IS
DOMINATED BY AN UPPER LEVEL HIGH PRESSURE RIDGE. A WEAK
DISTURBANCE PUSHING ACROSS KANSAS THIS EVENING HAS KICKED OFF SOME
SHOWERS AND THUNDERSTORMS...BUT SO FAR THESE REMAIN AT LEAST 80
MILES SOUTH OF THE TERMINAL. DESPITE THE PRESENCE OF WEAK
INSTABILITY AND A MODEST LOW LEVEL JET...HAVE DECIDED TO PULL THE
MENTION OF VCTS FROM THE FORECAST. THIS WILL HAVE TO BE MONITORED
FOR THE NEXT ISSUANCE HOWEVER. OTHERWISE...LIGHT SOUTHERLY BREEZES
WILL PREVAIL THROUGH MOST OF THE PERIOD...WITH A BIT GUSTIER
SOUTH/SOUTHWEST WIND LIKELY THURSDAY AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 352 PM CDT WED APR 22 2009/

SHORT TERM...FOR TONIGHT THROUGH 12Z FRIDAY.

PAST MORNING UPPER AIR DATA ALONG WITH RECENT WATER VAPOR IMAGERY
REVEALS A DEEP UPPER TROUGH POSITIONED OVER THE EASTERN CONUS WHILE
UPSTREAM A BROAD RIDGE IS SEEN OVER THE ROCKIES TO HIGH PLAINS
REGION.  A SMALL WAVE CURRENTLY EXITING THE CENTRAL ROCKIES...IS
SEEN UNDERCUTTING THIS RIDGE AND WILL BE A FACTOR IN THE WEATHER
EXPECTED LATER THIS AFTERNOON INTO TONIGHT.  QUICK EXAMINATION OF
REGIONAL SURFACE OBS SHOWS A DEEPENING LEE TROUGH ACROSS THE HIGH
PLAINS OF WESTERN KANSAS AND NEBRASKA WITH A HINT OF A SMALL LOW
FORMING WITHIN THE TROUGH AXIS ACROSS THE NORTHERN TEXAS PANHANDLE.
THIS SETUP IS ALLOWING DEEPER BOUNDARY LAYER MOISTURE TO BE ADVECTED
BACK INTO THE AREA THIS AFTERNOON WITH DEWPOINTS IN THE 40S TO MID
50S SEEN ACROSS THE AREA. PER LATEST VISIBLE SAT IMAGERY A SMALL CU
FIELD HAS DEVELOPED ALONG A WEAK CONVERGENT ZONE ROUGHLY ALONG THE
HIGHWAY 24 CORRIDOR ACROSS NORTHWEST AND NORTH CENTRAL KANSAS.
ALBEIT THIS CU IS HIGH BASED...LAPS IS ALIGNING IT CLOSE TO AN AREA
OF 0-1KM ML CAPES OF 500 TO 800 J/KG AND NEAR ADIABATIC LAPSE RATES
IN THE LOWER 2-3KM.  THE AFOREMENTIONED SHORT WAVE ALONG WITH THIS
INSTABILITY/WEAK INHIBITION...MAY ALLOW A FEW ISOLATED THUNDERSTORMS
TO DEVELOP ACROSS PORTIONS OF NORTH CENTRAL KANSAS BY BY LATE
AFTERNOON AND LINGERING INTO THE EVENING. HOWEVER...EFFECTIVE BULK SHEAR
CONTINUES TO LOOK VERY WEAK WITH VALUES OF 20 TO 25 KNOTS AT BEST.
BASED ON THIS SETUP...DON/T ANTICIPATE MUCH IF ANY STRONG TO SEVERE
CONVECTIVE THREAT THROUGH THE EARLY EVENING HOURS.

AS THE DAYLIGHT HOURS GIVE WAY TO THE LATE EVENING TO OVERNIGHT
HOURS...INSTABILITY WITHIN THE LOWER 1 KM WILL BECOME CAPPED BY
MIDNIGHT. NONETHELESS...THE MODELS CONTINUE TO SHOW A BAND OF
THETA/E ADVECTION AT AROUND 850MB MOVING GRADUALLY NORTH THROUGH THE
NIGHT.  THIS FORCING ALONG WITH MODEST INSTABILITY OF 700-800 J/KG
IN THE 850-800MB LAYER MAY ALLOW FOR A FEW SHOWERS AND THUNDERSTORMS
TO CONTINUE INTO THE OVERNIGHT HOURS. BOTH THE NAM AND GFS HAVE
CONVECTIVE FEEDBACK ISSUES AS THEY DEVELOP AN MCV THE PROPAGATES
OVER THE AREA FROM THIS CONVECTION.  HOWEVER...THIS LOOKS WAY
OVERDONE AND FEEL THE MORE ISOLATED CONVECTIVE THREAT IS LIKELY.

A VERY QUIET WEATHER REGIME IS THEN EXPECTED FOR THURSDAY INTO
THURSDAY NIGHT AS THE UPPER RIDGE SLIDES EAST INTO THE GREAT LAKES
TO OHIO VALLEY REGION WHILE A STRONG WAVE DIGS INTO THE NORTHERN
ROCKIES TO PACIFIC NORTHWEST.  THIS WILL LEAVE THE AREA UNDER A WARM
AND DRY SOUTHWEST FLOW REGIME ALOFT WHILE THE LEE TROUGH CONTINUES
TO DEEPEN OVER THE HIGH PLAINS OF WESTERN KANSAS AND NEBRASKA.
UNDER THIS SETUP...SOUTH WINDS WILL CONTINUE TO KEEP VERY WARM
TEMPERATURES ACROSS THE FORECAST AREA WITH MIXING UP TO 700-750MB
LIKELY.  WITH 700MB TEMPERATURES OF +5 TO +7C...WILL AIM FOR HIGHS
IN THE MID 80S TO NEAR 90 ACROSS THE AREA ON THURSDAY.

LONG TERM...12Z FRIDAY THROUGH WEDNESDAY. MAIN CONCERNS INCLUDE
PRECIPITATION CHANCES AND COOL DOWN AFTER ANOTHER VERY WARM DAY
FRIDAY.

FRIDAY WILL MARK THE LAST IN THE STRING OF VERY WARM DAYS. A WARM
SOUTHWEST FLOW PREVAILS ALOFT ON FRIDAY DOWNSTREAM OF WESTERN CONUS
TROUGH. MEANWHILE...A NORTHERN SHORTWAVE TROUGH SLIGHTLY OUT OF
PHASE WITH THE WESTERN TROUGH ADVANCES EAST ACROSS SOUTHERN
CANADA...PUSHING A COLD FRONT SOUTH INTO THE NORTHERN CWA BY LATE
AFTERNOON. AHEAD OF THE BOUNDARY...H85 TEMPS REACH INTO THE LOWER
20S C WITH FORECAST SOUNDINGS INDICATING DEEP THERMAL MIXING. WILL
AIM FOR HIGHS NEAR 80F IN THE NORTH CLOSE TO THE FRONT TO THE
UPPER 80S SOUTH. THE FOCUS THEN TURNS TO CONVECTIVE POTENTIAL LATE
FRIDAY AFTERNOON. AS MENTIONED...SURFACE COLD FRONT EDGES INTO THE
NORTHERN CWA BY LATE AFTERNOON...WITH SURFACE LOW CENTERED OVER
NORTHEAST CO/NORTHWEST KS AND DRYLINE EXTENDING SOUTH. WITH THE
SOUTHERLY LOW-LEVEL FLOW THROUGH THE WARM SECTOR AND AN OPEN GULF
TO WORK WITH...INCREASING MOISTURE AND WARM TEMPERATURES/STEEP
LAPSE RATES LEAD TO DECENT INSTABILITY SOUTH OF THE SOUTHWARD
SAGGING COLD FRONT. MLCAPES ARE PROGGED TO REACH AROUND 1500
J/KG...BUT THE MAIN ISSUE IS WHETHER CONVECTION WILL BE ABLE TO
INITIATE. MODELS DO SHOW THE CAP ERODING RIGHT ALONG THE BOUNDARY
SO THE SURFACE CONVERGENCE MAY BE ABLE TO INITIATE A FEW STORMS BY
LATE AFTERNOON/EARLY EVENING...BUT THINK COVERAGE OF STORMS WILL
BE FAIRLY ISOLATED AND CONFINED TO RIGHT ALONG THE BOUNDARY AS THE
CAP HOLDS FARTHER SOUTH. COULD SEE A FEW STRONG TO POSSIBLY SEVERE
STORMS DURING THE LATE AFTERNOON/EVENING GIVEN THE AVAILABLE
INSTABILITY AND DEEP LAYER SHEAR OF 30-35 KTS RIGHT ALONG THE
BOUNDARY. THE LLJ THEN CRANKS UP TO 55 KTS FRIDAY EVENING...IMPINGING
ON THE BAROCLINIC ZONE OVER THE NORTHERN CWA INITIALLY BEFORE
VEERING AFTER MIDNIGHT. THIS WILL KEEP THE BETTER CHANCES FOR
CONVECTION OVER THE NORTHERN CWA OVERNIGHT...ALTHOUGH THE MORE
WIDESPREAD PRECIP LOOKS TO STAY NORTH OF THE CWA ALTOGETHER.

THE MAIN QUESTION AS WE HEAD INTO SATURDAY IS HOW FAR SOUTH THE COLD
FRONT PUSHES AND HOW QUICKLY. THE NAM IS THE MOST AGGRESSIVE IN
PUSHING THE FRONT SOUTH...WHILE THE GFS AND ECMWF HANG IT UP ACROSS
THE SOUTHEAST CWA BEFORE EVENTUALLY PUSHING IT SOUTH/SOUTHEAST
EITHER SATURDAY NIGHT OR SUNDAY. HAVE FOLLOWED THE SLOWER SOLUTIONS
WHICH SLOW/STALL OUT THE FRONT AND HENCE KEEP BETTER INSTABILITY IN
PLACE ACROSS THE SOUTHEAST CWA. BASED ON THIS SLOWER SOLUTION...COULD
SEE SOME STRONG OR SEVERE CONVECTION SOUTHEAST OF A GENEVA TO
OSBORNE LINE ON SATURDAY. OF COURSE THIS ALL HINGES STRONGLY ON
FRONTAL BOUNDARY PLACEMENT...AND CONFIDENCE IN THE ULTIMATE
PLACEMENT OF THE FRONT IS NOT HIGH AT THIS POINT. THE NOCTURNAL
LLJ CRANKS UP TO 55 KTS AGAIN SATURDAY NIGHT...FOCUSING THE
CONVECTION INTO AN MCS WITH THE MAIN FOCUS FOR US BEING ACROSS THE
EASTERN CWA WHICH LOOKS TO BE ON THE WESTERN PERIPHERY OF MAIN
MCS. BY SUNDAY...THE CONVECTIVE FOCUS SHIFTS TO THE SOUTHEAST CWA.
AGAIN...THE BIG QUESTION HERE IS FRONTAL PLACEMENT BY THIS TIME.
THE ECMWF HOLDS THE BOUNDARY BACK A LITTLE FARTHER...WHILE THE NAM
AND GFS ARE QUICKER TO EDGE IT SOUTH. WILL PLAY THE SLOWER
SOLUTION FOR NOW...KEEPING LOW CHANCE POPS IN THE SOUTHEAST
ALTHOUGH IF THE BOUNDARY DOES GET NUDGED SOUTH SOONER...IT COULD
END UP BEING A FAIRLY QUIET DAY AS WEAK SURFACE HIGH PRESSURE
NOSES SOUTH. EITHER WAY...MAIN SEVERE THREAT SHOULD SAG SOUTHEAST
OF THE CWA BY SUNDAY AS INSTABILITY AXIS IS NUDGED SOUTHEAST.
TEMPS COOL OFF MARKEDLY BEHIND THE FRONT THIS WEEKEND. WILL BE A
TIGHT GRADIENT ON SATURDAY...AND WILL AIM HIGHS FROM THE MID 50S
NORTH TO UPPER 70S SOUTH...WITH HIGHS IN THE MID 60S TO MID 70S ON
SUNDAY.

SOME SMALL PRECIP CHANCES LINGER SUNDAY NIGHT THROUGH MONDAY NIGHT.
MAIN FRONTAL BOUNDARY REMAINS SOUTH OF THE AREA DURING THIS
TIME...BUT WITH SHORTWAVE ENERGY EJECTING OUT OF THE WESTERN TROUGH
AND EASTERLY UPSLOPE FLOW NORTH OF THE FRONT...CANNOT RULE OUT AT
LEAST A SLIGHT CHANCE OF SOME SHOWERS OR THUNDERSTORMS. INSTABILITY
BECOMES QUITE LIMITED BEHIND THE BOUNDARY. KEPT THUNDER MENTION
IN...BUT PRECIP MAY END UP BEING MORE OF THE SHOWER VARIETY
ESPECIALLY BY MONDAY/MONDAY NIGHT. DRIED THINGS OUT FOR TUESDAY AND
WEDNESDAY. WITH FRONT WELL SOUTH...FOCUS FOR CONVECTION REMAINS WEST
OF THE AREA CLOSER TO HIGHER TERRAIN IN WEAK UPSLOPE FLOW
REGIME...AND NOCTURNAL LLJ FOCUS LOOKS TO REMAIN WEST AS WELL.
PRECIP CHANCES RETURN BY WEDNESDAY NIGHT AS NEXT WAVE KICKS OUT.
TEMPS WILL GRADUALLY MODERATE MONDAY THROUGH WEDNESDAY.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

AVIATION...PFANNKUCH
Hazardous weather outlook, Apr 22, 2:57 PM CST, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
357 PM CDT WED APR 22 2009

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
231230-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
357 PM CDT WED APR 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE ACROSS THE OUTLOOK AREA STARTING LATE
THIS AFTERNOON AND LASTING INTO THE OVERNIGHT HOURS.
HOWEVER...WIDESPREAD STRONG TO SEVERE THUNDERSTORMS ARE NOT
ANTICIPATED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A CHANCE FOR THUNDERSTORMS WILL THEN RETURN TO THE OUTLOOK AREA STARTING
LATE FRIDAY AFTERNOON AND CONTINUING THROUGH MONDAY NIGHT. CONDITIONS
ARE STARTING TO LOOK FAVORABLE FOR A FEW STRONG TO POSSIBLY SEVERE
THUNDERSTORMS LATE FRIDAY AFTERNOON INTO FRIDAY EVENING MAINLY
NORTH OF INTERSTATE 80 AND EAST OF HIGHWAY 10 ACROSS CENTRAL
NEBRASKA. IN ADDITION...A THREAT FOR SEVERE THUNDERSTORMS WILL
EXIST SATURDAY AFTERNOON TO EVENING SOUTH OF A GENEVA TO OSBORNE LINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Apr 22, 6:47 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
747 PM CDT WED APR 22 2009

KSZ018-230115-
OSBORNE-
747 PM CDT WED APR 22 2009

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  CENTRAL OSBORNE COUNTY IN NORTH CENTRAL KANSAS

AT 746 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF ALTON...OR 34 MILES
SOUTHEAST OF PHILLIPSBURG...AND MOVING EAST AT 15 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  OSBORNE BY 815 PM CDT

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAT...LON 3950 9869 3939 9864 3933 9895 3944 9900
TIME...MOT...LOC 0047Z 252DEG 13KT 3941 9887

WESELY
Special weather statement, Apr 22, 7:18 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
818 PM CDT WED APR 22 2009

KSZ018-230145-
OSBORNE-
818 PM CDT WED APR 22 2009

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  NORTHEASTERN OSBORNE COUNTY IN NORTH CENTRAL KANSAS

AT 816 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PORTIS TO OSBORNE...
AND MOVING EAST AT 15 MPH.

* THUNDERSTORMS WILL BE NEAR...
  OSBORNE BY 825 PM CDT
  DOWNS BY 835 PM CDT

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAT...LON 3956 9849 3937 9850 3937 9887 3956 9869
TIME...MOT...LOC 0118Z 276DEG 14KT 3956 9860 3941 9876

WESELY
Special weather statement, Apr 22, 7:46 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
846 PM CDT WED APR 22 2009

KSZ007-230215-
JEWELL-
846 PM CDT WED APR 22 2009

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTH CENTRAL JEWELL COUNTY IN NORTH CENTRAL KANSAS

AT 845 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 5 MILES SOUTH OF IONIA...OR 15 MILES NORTHWEST
OF BELOIT...AND MOVING EAST AT 10 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  JEWELL BY 915 PM CDT

PENNY SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAT...LON 3970 9813 3956 9811 3957 9841 3967 9841
TIME...MOT...LOC 0146Z 268DEG 8KT 3959 9835

WESELY

The radar

The Grand Island radar (KUEX), 77 km away, was scanning. The volume nearest the first event began at 01:54 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jewell

When
April 22, 7:53 PM CST
Where
Jewell County, 3 mi SSE of Ionia
Measured
0.75 in hail
Reported by
Public
Coordinates
39.630, -98.328

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 163927.